Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 26, 2021, 2:09 PM EDT for Chesterfield County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2021, 2:09 PM EDT (18:09 UTC)
- Expired
- Mar 26, 2021, 3:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
261
WWUS82 KCAE 261809
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Fri Mar 26 2021
SCZ016-261900-
Chesterfield SC-
209 PM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 300 PM EDT....
At 208 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carolina Sandhills Wildlife Refuge, or 18
miles northwest of Hartsville, moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield, Carolina Sandhills Wildlife Refuge, Cheraw
State Park, Cheraw Municipal Airport, Northeastern Technical College,
Patrick, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf,
Bay Springs Fire Station and Chesterfield Detention Center.
LAT...LON 3460 7981 3458 7981 3454 7983 3450 8031
3467 8035 3476 7992 3474 7989 3468 7986
3466 7983 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1808Z 259DEG 52KT 3460 8024
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 11:09 AM EDT, 3 hours earlier.
Area forecast discussion, Mar 26, 11:09 AM EDT, 3 hours before
Area Forecast Discussion National Weather Service Columbia SC 1109 AM EDT Fri Mar 26 2021 .SYNOPSIS... Expect showers and thunderstorms today as a weak cold front moves into the region. The front will stall and then push north Saturday, bringing another chance for a shower or thunderstorm. Ridging builds in Sunday ahead of a sharp cold front and upper level trough, again bringing the possibility of rain Sunday night into Monday. Rain chances continue Tuesday as shortwave approaches from along the Gulf coast, followed by another strong cold front later next week. && .NEAR TERM /THROUGH TONIGHT/... A broken band of showers and thunderstorms will slowly move across the forecast area today. The SPC mesoscale analysis page indicates mixed layer CAPE values ranging from 500 to 1000 J/kg through the afternoon. Moderate shear and weak instability will support a threat of strong thunderstorm winds and small hail. The threat of widespread severe weather remains low. The shortwave trough associated with the convection will move well north of the FA, which limits the amount of upper support for deep convective activity. A frontal boundary will stall out across the area late today as deep southwesterly flow becomes parallel to the boundary. With continuing south-southwesterly flow in place temperatures will rise into the low 80s across the eastern Midlands where the front will take longer to reach. Areas north and west of I-20 will be slightly cooler due to convection and cloud cover, with highs in the 70s. SW flow will continue overnight and into Saturday. This will slowly drive the stalled cold front northward. Convergence along the northward moving boundary will again bring the chance of showers and thunderstorms starting around sunrise on Saturday. Low temps are expected to fall into the upper 50s Saturday morning as we should have slightly weaker winds and some clearing, especially across the western and northern Midlands. Abundant low level moisture from rainfall will support at least patchy fog overnight. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A fairly active short and long term period is expected, starting with a couple days of thunderstorm chances on Saturday and Sunday. By 8am on Saturday, the old cold front that is expected to push through on Friday will be off to our south, generally across the northern Low Country and into the lower CSRA. This is expected to push northward during the day on Saturday as a warm front. Guidance has been consistently developing 500-1500 j/kg of CAPE along and south of this boundary through the day on Saturday. Couple this with guidance pointing to a weak shortwave passing to our north during the late morning/afternoon hours, and we're looking at a favorable set up for some showers/thunderstorms. I expect the greatest chances to be along and a bit north/south of the front as it pushes through the area. Given the amount of CAPE and weak shear (30-35 knots 0- 6km), I can't rule out a strong storm or two but this shouldn't be widespread. There will be a bit of a high temp gradient on Saturday, with mid/upper 80s expected across the CSRA and upper 70s expected across the north where the front may not get to. Showers/storm chances should become confined to the northern FA by Saturday evening as a mid-level warm nose works its way into the area. Lows Saturday night should remain warm, in the mid 60s. On Sunday, things get a bit more interesting. A shortwave trough will be digging into the Ohio Valley, forcing a surface low that will move into the northeast. It is worth noting that guidance is a bit deeper with this trough than it was 24h ago, which plays a role in our sensible weather on Sunday. This surface low will push a more stout cold front than Friday's through into the region, by 21z. Ahead of it, we'll have strong surface southwesterly flow, with the NBM showing gusts upward of 25 mph Sunday afternoon. The cold front is expected to force an area of widespread showers and thunderstorms along it, with ensembles and operational models indicating this. The SPC has us the northern half of the FA in a Slight Risk for severe storms, with everyone else in a marginal. I think this is fair, but there are some caveats. While guidance did deepen the trough, bringing a favorable wind field (0-6km shear ~50kts+ across most areas), it doesn't look like instability will be as favorable. Guidance generally indicates that the best instability should be across our northern/northeastern 1/3rd of counties, with >1000 j/kg of CAPE possible there. This will also be closer to the best forcing over NC. I think this will be where the greatest threat for primarily damaging winds lies on Sunday. I can't rule it out across the rest of the CWA, though, given the impressive shear and wind field. The other thing about Sunday is it likely will be very warm across the CWA. With the cold front pushing through between 21z and 03z, we will have all afternoon to warm up. With strong southwesterly flow at the surface, warm air advection will be ongoing all day. Expect highs to approach records, with upper 80s to around 90F possible for afternoon highs. The cold front will usher in cooler and drier air, with lows Sunday night back into the upper 40s and lower 50s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Uncertainty abounds in the long term period, but it still looks to be fairly active. Guidance is in good agreement early in the week. Sunday's cold front will be well to our east by Monday morning, with a surface high quickly building into the region. This will push off to our east by Tuesday, as a piece of mid-level energy pushes into the region. Day shift mentioned wedging as a possibility on Tuesday, and I agree that guidance suggests this possibility. This raises the distinct possibility that my forecast highs may be too high on Tuesday, but we'll address that when confidence is higher. Either way, highs and lows look to be near or below normal on Monday and Tuesday. Expect some rain on Tuesday morning as the mid-level energy passes through the region. If a wedge is present on Wednesday, it should scour out as our next weather maker approaches the region for Wednesday/Thursday. Guidance is confident on the presence of a deep trough across the eastern US and an associated cold front, but details are fuzzy at this time. There is quite a bit of uncertainty, but I am confident that this period will contain our next big rain chance. We will probably need to watch for severe weather, but there is a lot of time to examine that threat. Highs should be near/above normal Wednesday before dropping to below normal for late next week behind the strong cold front. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... An area of showers and thunderstorms will move across the region today. Expect MVFR cigs through much of the day as the convection and associated frontal boundary pass. Periods of thunderstorms from mid-day and during the afternoon may produce strong winds, small hail and lightning. Confidence in thunderstorms near the TAF sites is highest at AGS/DNL, then CAE/CUB then OGB. However all TAF sites may experience thunderstorm impacts. Outside of convection, SW winds will be around 10 kts with gusts around 20 kts into the afternoon. Winds may become WSW late today behind the front, and decrease in speed slightly. The front will stall near or just south of the forecast area late today. VFR ceilings may return in the late afternoon or evening. There woun't be much of a break from the active weather however. The front will lift back to the north overnight and could bring additional convective activity along with MVFR/IFR ceilings. Fog will also be possible tonight due to abundant low level moisture. The wind fields will weaken significantly overnight with winds becoming light on Saturday morning. Rain chances will increase during the morning on Saturday. EXTENDED AVIATION OUTLOOK...Expect active weather through Sunday. There may be intermittent visibility and ceiling restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Mar 26, 4:52 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 452 AM EDT Fri Mar 26 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 270900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 452 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a marginal risk for strong to isolated severe thunderstorms through mid-afternoon as a cold front crosses the area. The main severe threat will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will cross the region on Sunday, bringing the threat of thunderstorms. A few of these storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 11:56 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
1156 AM EDT Fri Mar 26 2021
SCZ021-022-261645-
Fairfield SC-Kershaw SC-
1156 AM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield and Kershaw Counties Until 1245 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 1156 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to 6 miles northwest of Killian, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
cloud to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Camden, Lake Wateree Dam, Lugoff, Westville, Longtown, Cassatt,
Liberty Hill, Elgin, Goodale State Park, Lake Wateree State Park,
Blythewood, Bethune, Ridgeway, North Central High School, Dekalb,
North Towne Square Shopping Center, Antioch, Midway Elementary
School, Boykin and Pine Grove Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 105.
Interstate 77 between mile markers 30 and 33.
LAT...LON 3437 8029 3434 8037 3430 8036 3428 8044
3425 8042 3418 8046 3410 8058 3408 8069
3409 8075 3418 8087 3427 8083 3423 8106
3451 8080 3451 8074 3448 8073 3451 8069
3448 8066 3449 8055 3452 8053 3451 8033
TIME...MOT...LOC 1556Z 277DEG 26KT 3441 8078 3422 8099Local storm report, Mar 26, 12:03 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 8 ENE RIDGEWAY 34.35N 80.84W
03/26/2021 E0.70 INCH FAIRFIELD SC CO-OP OBSERVER
COOP OBSERVER REPORTS DIME SIZED HAIL AND
SMALL, BROKEN TREE LIMBS.
&&
CJRSpecial weather statement, Mar 26, 12:27 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
1227 PM EDT Fri Mar 26 2021
SCZ016-022-029-261700-
Chesterfield SC-Kershaw SC-Lee SC-
1227 PM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield...east central Kershaw and northwestern Lee Counties
Until 100 PM EDT....
At 1226 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cassatt, or 12 miles north of Bishopville,
moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail,
excessive cloud to ground lightning and localized minor
flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Mcbee, Society Hill, Bethune, Lucknow and Ashland.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3453 7983 3453 7984 3449 7988 3449 7997
3450 7999 3449 8003 3449 8005 3436 8029
3432 8024 3437 8018 3431 8016 3430 8017
3428 8040 3446 8043 3459 7981
TIME...MOT...LOC 1626Z 259DEG 53KT 3439 8033Local storm report, Mar 26, 12:48 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 6 SW BETHUNE 34.36N 80.44W
03/26/2021 E0.25 INCH KERSHAW SC PUBLIC
PEA SIZED HAIL OBSERVED IN CASSATT. TIME
ESTIMATED.
&&
DCMLocal storm report, Mar 26, 1:32 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 1 SSW MOUNT CARMEL 34.00N 82.51W
03/26/2021 E1.00 INCH MCCORMICK SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL
ON FORT CHARLOTTE RD JUST SW OF MT. CARMEL.
TIME ESTIMATED.
&&
DCMSpecial weather statement, Mar 26, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Fri Mar 26 2021
SCZ016-261900-
Chesterfield SC-
209 PM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 300 PM EDT....
At 208 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carolina Sandhills Wildlife Refuge, or 18
miles northwest of Hartsville, moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield, Carolina Sandhills Wildlife Refuge, Cheraw
State Park, Cheraw Municipal Airport, Northeastern Technical College,
Patrick, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf,
Bay Springs Fire Station and Chesterfield Detention Center.
LAT...LON 3460 7981 3458 7981 3454 7983 3450 8031
3467 8035 3476 7992 3474 7989 3468 7986
3466 7983 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1808Z 259DEG 52KT 3460 8024The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:01 AM EDT | Special Weather Statement | CAE | Lancaster | 29 min |
| Mar 26, 7:27 AM EDT | Special Weather Statement | CAE | Richland | 33 min |
| Mar 26, 8:11 AM EDT | Special Weather Statement | CAE | McCormick | 64 min |
| Mar 26, 8:23 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 22 min |
| Mar 26, 10:39 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Mar 26, 10:39 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 6 days |
| Mar 26, 10:41 AM EDT | River Flood Advisory | CAE | Lexington, Richland | 43 hr |
| Mar 26, 11:56 AM EDT | Special Weather Statement | CAE | Kershaw | 49 min |
| Mar 26, 12:27 PM EDT | Special Weather Statement | CAE | Darlington | 33 min |
| Mar 26, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Mar 26, 9:10 AM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 50 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.